MAUDE Adverse Event Report: SMITH & NEPHEW, INC. TANDEM TRL SHELL 45MM; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

SMITH & NEPHEW, INC. TANDEM TRL SHELL 45MM; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Model Number 71363045
Medical Device Problem Code Connection Problem (2900)
Health Effect - Clinical Code No Patient Involvement (2645)
Date of Event 05/28/2020
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that, during instrument inspection, it was noticed that the 45mm tandem trial shell and the tandem straight trial handle were stripped, not allowing them to attach to each other.Back-up devices from smith and nephew were available.Surgery was not delayed.The patient was not harmed.
 
Additional Manufacturer Narrative
The device, intended for use in treatment, was returned for evaluation.A visual inspection confirms the trail has several scratches, burrs and deep gouges.Also the threads on the trial are damaged.There is no lot number on this device.The device shows significant signs of wear/usage.A complaint history review found related failures; this failure mode will be monitored for future complaints for any necessary corrective actions.The device is a reusable instrument that can be exposed to numerous surgeries and cleaning cycles.As plastics are vulnerable and crack may have initiated during use and possible causes could be due to the heating and cooling associated with autoclaving or prolonged use.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.

Brand Name
TANDEM TRL SHELL 45MM
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
MDR Report Key10168073
Report Number1020279-2020-02512
Device Sequence Number2102069
Product Code LXH
UDI-Device Identifier03596010481580
UDI-Public03596010481580
Combination Product (Y/N)N
Initial Reporter StateSC
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/12/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71363045
Device Catalogue Number71363045
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 05/28/2020
Supplement Date Received by Manufacturer07/30/2020
Initial Report FDA Received Date06/18/2020
Supplement Report FDA Received Date08/12/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
TANDEM STR THREADED HNDLE (CN: 71362804); TANDEM STR THREADED HNDLE (CN: 71362804)